Skip Navigation LinksHome > June 18, 2004 - Volume 18 - Issue 9 > Gynecomastia and potent antiretroviral therapy
AIDS:
Correspondence

Gynecomastia and potent antiretroviral therapy

Strub, Christopha; Kaufmann, Gilbert Ra; Flepp, Markusb; Egger, Martinc; Kahlert, Christiand; Cavassini, Matthiase; Battegay, Manuela; and the Swiss HIV Cohort Study

Free Access
Article Outline
Collapse Box

Author Information

aBasel Center for HIV Research, Division of Infectious Diseases, University Hospital, CH-4031 Basel, Switzerland; bDivision of Infectious Diseases, University Hospital Zurich, CH-8091 Zurich, Switzerland; cDivision of Infectious Diseases, University Hospital Berne, Berne, Switzerland; dDivision of Infectious Diseases, Cantonal Hospital, CH-9000 StGallen,en, Switzerland; and eDivision of Infectious Diseases, University Hospital Lausanne, Lausanne, Switzerland.

Sponsorship: This study was supported by the Swiss National Science Foundation. (project 363; grant no 3345-062041).

Received: 17 November 2003; accepted: 8 December 2003.

Gynecomastia is defined as benign enlargement of the male mammary gland. In HIV-1-uninfected individuals, gynecomastia is found most frequently during puberty, in elderly and obese individuals as well as in individuals with liver cirrhosis [1]. The pathogenesis appears to be a hormonal imbalance such as a decreased ratio of androgens to oestrogens or an increased tissue sensitivity to oestrogens [1]. Gynecomastia has also been associated with the use of spironolacton, digitalis compounds, cimetidine, enalapril, and amiodarone as well as heroin, marijuana, amphetamine and alcohol consumption [1]. In HIV-1-infected individuals, the estimated prevalence ranges from 2 to 3%. Gynecomastia in HIV-1 infection may be associated with the use of potent antiretroviral therapy (ART) [2]. Alternatively, gynecomastia has been interpreted as a distinct form of immune reconstitution illness [2,3]. In addition, a significant relationship between the emergence of gynecomastia and the presence of the lipodystrophy syndrome was noted [4–7]. We studied the characteristics of 47 individuals in the Swiss HIV Cohort Study (SHCS) who received ART from 1996 to 2002 and were HIV-1 infected for a median time of 105 ± 52 months. They presented with an enlargement of the breast gland, measuring on average 2.5 cm in diameter. The age of the individuals was significantly greater compared with the average age of SHCS participants (median 40 versus 35.9 years; P = 0.001; Table 1). Twenty-six individuals (55%) showed bilateral involvement and 27 patients (57%) suffered from breast pain. The median duration of ART was 28.5 months (interquartile range 21.7–43.7). ART consisted either of a protease inhibitor (83%; saquinavir n = 10; ritonavir n = 12; indinavir n = 9; nelfinavir n = 16; amprenavir n = 2; lopinavir n = 3) or a non-nucleoside reverse transcriptase inhibitor (36%; nevirapine n = 1; efavirenz n = 16) in combination with nucleoside analogues. Of interest is the fact that stavudine and didanosine were used more frequently in patients with gynecomastia than in other patients in the SHCS (75 versus 45% and 36.2 versus 10.6%; P < 0.001 for both comparisons). The median CD4 T-cell count was 384 cells/μl and the median plasma HIV-1-RNA level was 1.6 log10 copies/ml. The CD4 T-cell count in the SHCS after a similar duration of ART was 386 cells/μl (P > 0.05). Cholesterol and triglyceride levels were elevated in 38.3 and 53.2% of patients with gynecomastia, respectively. Fourteen patients (30%) suffered from concomitant lipodystrophy (fat accumulation). Twenty-two of the 47 individuals (46.8%) also showed elevated liver transaminases. The endocrinological assessment revealed that 40% (8/20) had elevated luteinizing hormone levels (range 8.9–17.1, median 12.4 U/l; male normal values 1.7–8.7 U/l). In four out of 14 patients (28.6%) testosterone concentrations were decreased (range 1.9–4.2 nmol/l, median 4.5; male normal values 9.9–28.1 nmol/l). Importantly, none of the four patients with low testosterone concentrations had increased luteinizing hormone levels. A low oestradiol level was only found in one out of 10 individuals. Prolactin (n = 13), beta-human chorionic gonadotrophin (n = 13) and thryroid-stimulating hormone (n = 14) values were in the normal range. Hepatitis C virus co-infection was detected in 42.6% of patients with gynecomastia and in 43.5% of SHCS patients without gyncecomastia (P > 0.05). Regular marijuana use was reported by nine out of 47 patients (19.1%), whereas heroine and cocaine use was known in five out of 47 individuals (10.6%).

Table 1
Table 1
Image Tools

In summary, our case series shows that the onset of gynecomastia in HIV-1-infected patients usually occurs more than 2 years after the initiation of ART. The large proportion of 75% of patients with gynecomastia who had received stavudine supports the hypothesis that this nucleoside analogue may play a causal role, which is in agreement with two other studies [2,8]. In addition, the percententage of patients receiving didanosine was high. However, the pathophysiology of gynecomastia may be multifactorial. We found decreased testosterone levels in 29% of tested patients, although none of these individuals showed increased luteinizing hormone levels, indicating primary hypogonadism [9]. Similarly, Piroth et al. [2] noted decreased testosterone levels in three out of 10 patients, but Peyrier et al. [6] and Qazi et al. [3] did not find relevant hormonal changes. Therefore, the role of hormonal disbalance for the pathogenesis of gynecomastia remains to be determined. The hypothesis that gynecomastia may be triggered by the reconstitution of the immune system [2,3] is not supported by our results, because of the late onset of gynecomastia 28 months after the intitiation of ART. Additional factors contributing to gynecomastia in our study may have been long-term marijuana and heroin use [1].

Back to Top | Article Outline

References

1. Braunstein GD. Gynecomastia. N Engl J Med 1993, 328:490–495.

2. Piroth L, Grappin J, Petit M, Buisson M, Duong M, Chavanet P, Portier H. Incidence of gynecomastia in men infected with HIV and treated with highly active antiretroviral therapy. Scand J Infect Dis 2001, 33:559–560.

3. Qazi NA, Morlese JF, King DM, Ahmad RS, Gazzard BG, Nelson MR. True gynecomastia, another manifestation of immune reconstitution disease. Int J STD AIDS 2002, 13:59–65.

4. Caeiro JP, Visnegarwala F, Rodriguez-Barradas MC. Gynecomastia associated with indinavir. Clin Infect Dis 1998, 27: 1539–1540.

5. Schürmann D, Bergmann F, Ehrenstein T, Padberg J. Gynecomastia in a male patient during protease inhibitor treatment for acute HIV disease. AIDS 1998, 12:2232–2233.

6. Peyrier H, Mauboussin JM, Rouanet I, Merle C, Sotto, Arnaud A, et al. Report of gynecomastia in five male patients during antiretroviral therapy for HIV infection. AIDS 1999, 13: 2167–2168.

7. Lioni A, Mavroidi N, Georgiu U, Boutsikakis J, Markaki V, Koutra G, et al. True gynecomastia and not adipose tissue deposition in 3 HIV patients under triple antiretroviral regimen: an unknown adverse effect? In: 4th International Congress on Drug Therapy in HIV Infection. Glasgow, Scotland, 8–12 November 1998 [Abstract P160].

8. Paech V, Lorenzen T, v Krosigk A, Graefe K, Stoehr A, Plettenberg A. Gynecomastia in HIV-infected men: association with effects of antiretroviral therapy. AIDS 2002, 16:1193–1195.

9. Mylonakis E, Koutkia P, Grinspoon S. Diagnosis and treatment of androgen deficiency in human immunodeficiency virus-infetced men and women. Clin Infect Dis 2001, 33:857–864.

Cited By:

This article has been cited 4 time(s).

International Journal of Std & AIDS
Breast enlargement in an HIV-infected man on combined antiretroviral therapy: what if it was carcinoma?
Sahali, S; Bichet, JC; Delfraissy, JF; Ghosn, J
International Journal of Std & AIDS, 21(5): 373-374.
10.1258/ijsa.2009.008473
CrossRef
Sexual Health
Syncope as a probable side effect to combination antiretroviral therapy initiated during primary HIV-1 infection
Lybaek, D; Larsen, CS
Sexual Health, 5(1): 69-71.
10.1071/SH07088
CrossRef
Pharmacotherapy
Drug-Induced Gynecomastia
Bowman, JD; Kim, H; Bustamante, JJ
Pharmacotherapy, 32(): 1123-1140.
10.1002/phar.1138
CrossRef
The Endocrinologist
Gynecomastia: An Update
Pearlman, G; Carlson, HE
The Endocrinologist, 16(2): 109-115.
10.1097/01.ten.0000205637.20746.10
PDF (92) | CrossRef
Back to Top | Article Outline

© 2004 Lippincott Williams & Wilkins, Inc.

Login